Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, August 3, 2003

August 3, 2003 · NWS OUN · 19 events in 6 counties and zones

15 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$362,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 3, 2:55 AM CST, 23 minutes earlier.

Area forecast discussion, Aug 3, 2:55 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
355 AM CDT SUN AUG 3 2003

CURRENT ACTIVITY SHOULD FOR THE MOST PART STAY EAST OF
CWA...ALTHOUGH OUTFLOW WILL AID IN SCATTERED DEVELOPMENT THROUGH MID
MORNING. CHANCE POPS WILL CONTINUE THROUGH THE DAY WITH BOUNDARIES
AND HEATING...WITH FAVORED AREA FROM WESTERN TO SOUTHEAST ZONES NEAR
WHAT APPEARS TO BE WASHING STATIONARY FRONT.

POST-MIDNIGHT ACTIVITY EXPECTED ONCE AGAIN TONIGHT INTO MONDAY
MORNING...WITH DAYTIME PERIODS MONDAY EXPECTED TO BE INFLUENCED BY
WHAT APPEARS TO BE UNDERFORECASTED S/WV TROF CURRENTLY OVER THE
NEVADA AREA. WILL BUMP POPS UP FOR LATE TONIGHT THROUGH MONDAY AND
LOWER TEMPS A BIT FOR MONDAY. DEPENDING ON WHERE BEST THERMAL RIBBON
SETS UP...IT COULD BE ANOTHER NO-SHOW FOR EXTREME SOUTHWEST OKLAHOMA
AND PORTIONS OF NORTH TEXAS. HIGHEST POPS WILL BE OVER CENTRAL AND
EASTERN PORTIONS OF CWA. SOME LINGERING RAIN ACTIVITY POSSIBLE
TUESDAY...BUT LOOK FOR MAIN SHOW MONDAY-MONDAY NIGHT.

AS ADVERTISED IN PREVIOUS FORECASTS...MID/UPPER LEVEL RIDGE PROGD TO
STRENGTHEN OVER SRN/CENTRAL HIGH PLAINS FROM MID-WEEK ON. DRY
FORECAST WITH WARMING TREND WILL GO UNCHANGED.

NUMBERS OUT SHORTLY.

FORECAST ID = 11

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 2, 7:20 PM CST, 7 hours 58 minutes before
OKZ004>048-050>052-TXZ083>090-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A SURFACE BOUNDARY ACROSS WESTERN AND CENTRAL OKLAHOMA...FROM NEAR
ARNETT TO THOMAS TO MUSTANG EARLY SATURDAY EVENING...WILL DRIFT
SLOWLY SOUTH INTO SOUTHERN OKLAHOMA BY SUNDAY MORNING. ALTHOUGH
CONVERGENCE ALONG THIS BOUNDARY WAS PRODUCING LIFT DURING THE
AFTERNOON...IT WAS NOT ENOUGH TO OVERCOME LARGE SCALE SUBSIDENCE AND
A CAPPING LAYER OF WARM AIR ALOFT. THEREFORE...THUNDERSTORMS DID NOT
DEVELOP SATURDAY AFTERNOON.

THERE IS STILL A POSSIBILITY OF THUNDERSTORMS ACROSS THE AREA LATE
TONIGHT...MAINLY ALONG AND NORTH OF THE BOUNDARY WELL AFTER
MIDNIGHT. MODERATELY STRONG NORTHWEST WINDS ALOFT WILL MAINTAIN A
VERTICAL WIND PROFILE THAT WILL SUPPORT THE POSSIBILITY OF SEVERE
THUNDERSTORMS. HOWEVER...INSTABILITY AND LIFT ARE EXPECTED TO BE
INSUFFICIENT FOR ANY MORE THAN ISOLATED SEVERE WEATHER. ALTHOUGH A
SEVERE STORM OR TWO CAN NOT BE RULED OUT...THE POTENTIAL APPEARS TOO
LOW TO WARRANT A SLIGHT RISK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS AGAIN SUNDAY AND MONDAY OVER
MOST OF OKLAHOMA AND NORTH TEXAS.  DAMAGING WIND AND HAIL WILL AGAIN
BE THE PRIMARY SEVERE WEATHER THREATS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM SUNDAY.

24

In the hours before

Special weather statement, Aug 3, 2:41 AM CST, 37 minutes before
OKZ020-026-030900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
341 AM CDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES.

STRONG TO SEVERE STORMS CONTINUE TO DEVELOP JUST EAST OF PAYNE AND
LINCOLN COUNTIES.  STRONG OUTFLOW WINDS FROM THE EAST WILL BE
POSSIBLE ALONG THE EASTERN EDGE OF BOTH COUNTIES.  IN ADDITION... A
FEW STORMS DEVELOPING WITHIN PAYNE AND LINCOLN COUNTIES MAY QUICKLY
BECOME SEVERE.

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Lincoln

When
August 3, 3:18 AM CST
Where
Lincoln County, Stroud
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.750, -96.667

Thunderstorm Wind, Hughes

When
August 3, 7:38 AM CST
Where
Hughes County, 5 mi WSW of Lamar
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
35.067, -96.217

Several three inch diameter tree limbs were snapped.

Thunderstorm Wind, Hughes

When
August 3, 7:42 AM CST
Where
Hughes County, 3 mi E of Holdenville
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.083, -96.350

Thunderstorm Wind, Hughes

When
August 3, 7:42 AM CST
Where
Hughes County, Holdenville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.083, -96.400

A few trees were uprooted.

Thunderstorm Wind, Hughes

When
August 3, 8:08 AM CST
Where
Hughes County, 7 mi SW of Stuart
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.833, -96.183

Thunderstorm Wind, Hughes

When
August 3, 8:10 AM CST
Where
Hughes County, 3 mi S of Stuart
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.850, -96.100

Thunderstorm Wind, Atoka

When
August 3, 8:25 AM CST
Where
Atoka County, 2 mi SE of Wardville
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.633, -96.017

Thunderstorm Wind, Coal

When
August 3, 8:40 AM CST to 8:45 AM CST
Where
Coal County, Coalgate
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
34.533, -96.217

Several businesses suffered roof damage along with a front plate glass window broken out. Several signs and billboards were damaged. A storage shed was also lifted and moved, landing upside down in a driveway. Privacy fence was downed. The ticket booth at the football field was turned over. The baseball park also suffered damage. A dugout made of concrete blocks, a metal frame and roof was destroyed. Light poles were also downed.

Hail, Pontotoc

When
August 3, 8:42 AM CST
Where
Pontotoc County, Stonewall
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.650, -96.517

Thunderstorm Wind, Pontotoc

When
August 3, 8:42 AM CST
Where
Pontotoc County, Stonewall
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
GENERAL PUBLIC
Coordinates
34.650, -96.517

Several two inch diameter tree limbs were downed.

Thunderstorm Wind, Coal

When
August 3, 8:42 AM CST
Where
Coal County, Cottonwood
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
34.550, -96.200

Many trees and roofs were damaged. There was also some structural damage.

Hail, Coal

When
August 3, 8:44 AM CST
Where
Coal County, 8 mi N of Centrahoma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.733, -96.333

Thunderstorm Wind, Coal

When
August 3, 8:45 AM CST
Where
Coal County, 2 mi E of Clarita
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.483, -96.400

Thunderstorm Wind, Johnston

When
August 3, 9:10 AM CST
Where
Johnston County, 1 mi E of Wapanucka
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.367, -96.400

Thunderstorm Wind, Atoka

When
August 3, 9:10 AM CST
Where
Atoka County, 17 mi W of Atoka
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.383, -96.433

Thunderstorm Wind, Atoka

When
August 3, 9:12 AM CST
Where
Atoka County, 3 mi W of Atoka
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
34.383, -96.183

An unoccupied mobile home was rolled over along with numerous trees and power lines downed.

Thunderstorm Wind, Atoka

When
August 3, 9:16 AM CST
Where
Atoka County, Atoka
Measured
56 kt (64 mph) estimated gust
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
34.383, -96.133

Several trees were uprooted and downed. One tree fell on a car while another fell on a house heavily damaging it. Numerous tree limbs and some power lines were also downed. Several businesses had windows knocked out and sustained roof damage. A few sheds also lost roofs.

Hail, Atoka

When
August 3, 9:25 AM CST
Where
Atoka County, 8 mi E of Atoka
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.383, -96.000

Thunderstorm Wind, Coal

When
August 3, 9:50 AM CST to 9:55 AM CST
Where
Coal County, Lehigh
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
34.467, -96.217

Shingles were blown off many roofs. Some sheds and porches were damaged. Numerous trees were downed and some trees were blown onto homes. A few barns were also destroyed. Some power poles were snapped. A mobile home was also destroyed. The roof and one end of the mobile home was ripped off. The metal roof of a chicken pen was ripped off along with dog pens blown away. One of the roosters in the chicken pen was plucked of all feathers.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334402, 5334403, 5334404, 5334405, 5334406, 5334407, 5334408, 5334493, 5334409, 5334410, 5334494, 5334492, 5334411, 5334488, 5334489, 5334490, 5334663, 5334491, 5334662.